Alert archive / Arizona / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS Flagstaff, AZ

July 21, 2009Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 21, 2009, 2:04 AM MDT for Navajo County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2009, 2:04 AM MDT (08:04 UTC)
Expired
Jul 21, 2009, 6:00 AM MDT
In force
4 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 77 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 8.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2009-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2009-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 210804
FFWFGZ
AZC017-211200-
/O.NEW.KFGZ.FF.W.0003.090721T0804Z-090721T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
104 AM MST TUE JUL 21 2009

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA...

* UNTIL 500 AM MST

* AT 1250 AM MST...STREAM GAGE DATA ALONG THE LITTLE COLORADO RIVER
  AT JOSEPH CITY INDICATED RAPID RISES DUE TO HEAVY RAINFALL EARLIER
  IN THE DAY NORTHEAST OF THE AREA. RAPID RISES OF 6 TO 8 FEET WILL
  BE POSSIBLE FOR THE NEXT SEVERAL HOURS NORTHWEST OF JOSEPH CITY...
  APPROACHING THE WINSLOW AREA AFTER 4 AM MST. 

* LOCATIONS IN THE WARNING INCLUDE THE LITTLE COLORADO RIVER BETWEEN
  JOSEPH CITY AND WINSLOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3502 11064 3496 11051 3497 11039 3495 11032
      3493 11033 3494 11040 3494 11052 3497 11059
      3497 11064 3501 11067

$$
JJ
2 follow-up statements
000 
WGUS75 KFGZ 211046
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
346 AM MST TUE JUL 21 2009

AZC017-211200-
/O.CON.KFGZ.FF.W.0003.000000T0000Z-090721T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NAVAJO AZ-
346 AM MST TUE JUL 21 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM MST FOR
CENTRAL NAVAJO COUNTY...

AT 337 AM MST...RIVER LEVELS ALONG THE LITTLE COLORADO RIVER AT 
JOSEPH CITY HAVE FALLEN WELL BELOW FLOOD STAGE...HOWEVER A RAPID 
RISE OF SEVERAL FEET OVER A VERY SHORT PERIOD IS LIKELY IN THE 
WINSLOW AREA BY AROUND 5 AM MST. FLOODING OF MAIN ROADS AND 
BRIDGES IS NOT EXPECTED AT THIS TIME...BUT PEOPLE NEAR THE RIVER 
SHOULD USE CAUTION FOR THE NEXT FEW HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF 
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

&&

LAT...LON 3502 11064 3496 11051 3497 11039 3495 11032
      3493 11033 3494 11040 3494 11052 3497 11059
      3497 11064 3501 11067

$$

JJ
000 
WGUS75 KFGZ 211207
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
507 AM MST TUE JUL 21 2009

AZC017-211245-
/O.EXP.KFGZ.FF.W.0003.000000T0000Z-090721T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NAVAJO AZ-
507 AM MST TUE JUL 21 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 AM MST FOR CENTRAL
NAVAJO COUNTY...

AT 430 AM MST...THE LITTLE COLORADO RIVER AT JOSEPH CITY HAD FALLEN
WELL BELOW FLOOD STAGE...THOUGH A SUBSTANTIAL FLOW CONTINUES DUE
TO HEAVY RAINFALL MONDAY AFTERNOON NORTHEAST OF THE AREA. A SUDDEN
RISE IN THE RIVER LEVEL IS STILL EXPECTED IN THE NEXT FEW HOURS
IN THE WINSLOW AREA...BUT THE CREST SHOULD BE BELOW FLOOD STAGE.
PEOPLE NEAR THE LITTLE COLORADO RIVER FROM WINSLOW EASTWARD TO
JOSEPH CITY SHOULD USE CAUTION THIS MORNING DUE TO THE ELEVATED 
FLOWS.

LAT...LON 3502 11064 3496 11051 3497 11039 3495 11032
      3493 11033 3494 11040 3494 11052 3497 11059
      3497 11064 3501 11067

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:35 PM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 20, 9:35 PM MDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
835 PM MST MON JUL 20 2009

.SYNOPSIS...INCREASED MOISTURE ACROSS NORTHERN ARIZONA WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING
THROUGH THE WORK WEEK. EXPECT SUBTLE DAY TO DAY CHANGES IN THE
LOCATION OF SHOWERS AND THUNDERSTORMS.

&&

.DISCUSSION...A VERY ACTIVE WEATHER DAY TOOK PLACE TODAY WITH
SEVERAL SEVERE THUNDERSTORMS AND AREAS OF LOCALIZED FLOODING ACROSS
NORTHERN AZ. ACTIVITY CONTINUES TO WIND DOWN THIS EVENING WITH ONLY
A FEW PATCHES OF LIGHT TO MODERATE STRATIFORM RAIN AND THE POTENTIAL
FOR AN ISOLATED THUNDERSTORM CONTINUING OVER PORTIONS OF GILA COUNTY
AND FAR SOUTHEAST YAVAPAI COUNTY. SHOWERS AND THUNDERSTORMS EXPECTED
TO END COMPLETELY OVER THE NEXT FEW HOURS BEFORE BEGINNING AGAIN
LATE TOMORROW MORNING.

&&

.PREV DISCUSSION/355 PM MST/...THE WEATHER THIS AFTERNOON HAS BEEN
VERY ACTIVE WITH SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS
ACROSS NORTHERN ARIZONA. THE FIRST STORMS FORMED IN THE LATE MORNING
HOURS ALONG A CONVERGENCE BOUNDARY IN THE LITTLE COLORADO RIVER
VALLEY. BY EARLY AFTERNOON THE CONVECTION ALONG THE MOGOLLON RIM
BEGAN TO DEVELOP WITH THUNDERSTORM AND SHOWER ACTIVITY SPREADING OUT
ACROSS MUCH OF NORTHERN ARIZONA. SEVERAL SEVERE THUNDERSTORM
WARNINGS WERE ISSUED WITH DOPPLER RADAR INDICATING THE POTENTIAL FOR
STRONG GUSTY WINDS. ONE FLASH FLOOD WARNING AND SEVERAL SMALL STREAM
FLOOD ADVISORIES WERE ALSO ISSUED FOR LOCALLY HEAVY RAIN AND
POSSIBLE FLOODING. THUNDERSTORM AND SHOWER ACTIVITY IS EXPECTED TO
CONTINUE INTO THE EARLY EVENING HOURS WITH THE PRIMARY WEATHER
THREATS BEING LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS FROM
THUNDERSTORM OUTFLOWS.

THE INCREASED MOISTURE LEVELS THIS MORNING ALONG WITH GOOD
DIVERGENCE ALOFT WERE THE PRIMARY DRIVERS FOR INCREASED THUNDERSTORM
AND SHOWER ACTIVITY THIS AFTERNOON. THESE HIGHER MOISTURE LEVELS ARE
EXPECTED TO PERSIST THROUGH THE REST OF THE WORK WEEK WITH A
MODERATE TO LOW GRADE MONSOON PATTERN EACH DAY.

TUESDAY THROUGH FRIDAY...THE HIGH PRESSURE RIDGE WILL SLOWLY
DRIFT NORTHWARD OVER THE NEXT FEW DAYS. THIS PATTERN SHIFT WILL
LIKELY KEEP MOISTURE LEVELS FAIRLY HIGH ACROSS NORTHERN ARIZONA FOR
THE NEXT SEVERAL DAYS. SCATTERED THUNDERSTORM AND SHOWER ACTIVITY
WILL CONTINUE THROUGH FRIDAY MAINLY FROM THE KAIBAB PLATEAU DOWN
ALONG THE MOGOLLON RIM TO THE WHITE MOUNTAINS AND SOUTHWARD INTO
YAVAPAI AND GILA COUNTIES. ELSEWHERE...ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS ARE POSSIBLE WITH SUBTLE DAY TO DAY CHANGES IN
LOCATION OF THE SHOWER ACTIVITY.

&&

AVIATION...FOR THE 06Z PACKAGE...VFR CONDITIONS EXPECTED OVERNIGHT
WITH ONLY ISOLD -SHRA POSSIBLE. ISOLD-SCT SHRA/TSRA REDEVELOPING
AFTER 18Z TUESDAY. EXPECT PRIMARILY VFR CONDITIONS WITH LOCAL MVFR
VISIBILITIES IN THE STRONGER STORMS. MVFR CEILINGS WILL BE POSSIBLE
IN STRONGER STORMS AT HIGHER ELEVATIONS. THUNDERSTORM ACTIVITY
EXPECTED TO TAPER OFF AFTER 02Z WEDNESDAY. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...TUESDAY AND WEDNESDAY...HIGH PRESSURE WILL REMAIN
OVER ARIZONA BOTH DAYS. EXPECT SCATTERED MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS EACH DAY. DAILY HIGH TEMPERATURES
WILL REMAIN ABOVE NORMAL. THE WINDS WILL BE GENERALLY LIGHT...EXCEPT
NEAR STORMS WHERE OUTFLOWS COULD PRODUCE WIND GUSTS IN EXCESS OF 40
MPH.

THURSDAY THROUGH SATURDAY...HIGH PRESSURE WILL WEAKEN SLIGHTLY AND
SHIFT TOWARD THE 4-CORNERS. THIS SHOULD ALLOW FOR A GRADUAL INCREASE
IN MOISTURE AND THUNDERSTORM COVERAGE OVER NORTHERN AND CENTRAL
ARIZONA. WINDS WILL GENERALLY BE LIGHT OUTSIDE OF THUNDERSTORMS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC........................DJO
AVIATION/FIRE WEATHER.........DJO

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jul 20, 11:18 AM MDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1018 AM MST MON JUL 20 2009

AZZ004>018-037>040-210645-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1018 AM MST MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

STRONG HIGH PRESSURE WILL CONTINUE TO BRING VERY WARM TEMPERATURES
AND SCATTERED THUNDERSTORMS TO NORTHERN ARIZONA. THUNDERSTORM
ACTIVITY THIS AFTERNOON WILL BE FAVORED ALONG THE MOGOLLON RIM AND
OVER THE WHITE MOUNTAINS. STORMS WILL GENERALLY BE OUTFLOW DRIVEN
TODAY WITH WEAK WESTERLY TO SOUTHWESTERLY FLOW HELPING TO PUSH
STORMS INTO THE LITTLE COLORADO RIVER VALLEY THIS AFTERNOON. THE PRIMARY
THREATS TODAY WILL BE FROM STRONG GUSTY WINDS NEAR THUNDERSTORMS...AND
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG HIGH PRESSURE WILL REMAIN CENTERED OVER THE SOUTHWEST
UNITED STATES...WITH MUCH WARMER THAN NORMAL DAYTIME TEMPERATURES
PERSISTING. GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.